Oklahoma, 2022

Tornado and Hail in Oklahoma, April 10 to 11, 2022

April 10 to 11, 2022 · NWS TSA · 14 events in 7 counties and zones

Strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 10th and early morning hours of the 11th, as a cold front moved into the area. The strongest thunderstorms produced hail up to penny size, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 10th and early morning hours of the 11th, as a cold front moved into the area. The strongest thunderstorms produced hail up to penny size, and damaging wind gusts.

Additional thunderstorms developed along and ahead of the cold front during the afternoon and evening hours as it moved into southeastern Oklahoma. The air mass ahead of the front had become very unstable by mid afternoon. This instability, combined with strong wind shear, promoted the development of supercell thunderstorms that produced hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 8:52 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 10, 8:52 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
952 PM CDT Sun Apr 10 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 952 PM CDT Sun Apr 10 2022

At mid evening...a cold front stretched from northern Missouri to
far southeast Kansas into northeast Oklahoma...near a Bartlesville
to Pawnee line... and then extended southwest to a surface low in
southwest Oklahoma. North of this boundary...dewpoints were in the
upper 30s to mid 40s in far northeast Oklahoma. While along and
southeast of the front...upper 50s to around 60 deg dewpoints
were common across the rest of eastern Oklahoma and northwest
Arkansas. A mid level impulse marked by increasing mid level
moisture/cloud cover was pushing eastward from western Oklahoma
this evening. The interaction of this feature with lift along the
slowly moving cold front will aid in the anticipated storm
initiation across northern/northeast Oklahoma over the next hour
or so.

Overnight tonight...thunderstorm development is expected near and
to the north of the surface frontal boundary in northeast
Oklahoma...and then spreading into east central Oklahoma and
northwest Arkansas overnight tonight into Monday morning. At the
onset of development...surface based CAPE of 1000j/kg and greater
combined with steep mid-level lapse rates and 500-mb temperatures
around -18C will increase severe potentials with large hail and
damaging wind being the primary threats. If any storm can be more
discrete along the boundary and take advantage of forecast 2-300
m2/s2 effective storm relative helicity and pooling 60 deg
dewpoints...an isolated tornado may be possible. This looks to be
a short window as storms are forecast to become increasingly
elevated behind the front overnight tonight. The greater severe
potential is expected across northeast Oklahoma into far northwest
Arkansas through tonight...with overall severe potentials
weakening late tonight into Monday morning.

The cold front and or surface outflow boundary is forecast to push
into east central Oklahoma and far northwest Arkansas by 12z
Monday. Northerly winds will help temps behind the front to fall
into the 50s...while southerly winds keep temps in the 60s ahead
of the boundary tonight. For the evening update...have adjusted
pops/wx based on the mentioned above and latest trends. Also added
minor adjustments to hourly temp/dewpoint trends based on latest
obs and forecast movement of the boundary. The rest of the
forecast seems to be handling well at this time.

&&

.LONG TERM...
(Tomorrow through Sunday)
Issued at 240 PM CDT Sun Apr 10 2022

The boundary will work its way down into southeast OK and western
AR on Monday. The extended hours of the latest HRRR and the 12Z
HREF suggest some potential for storms along/east of the front
by Monday afternoon/evening. Slowly rising mid level heights
suggest no upper support and thus coverage should remain fairly
isolated. Strong instability suggests severe storms possible with
hail/winds main threat.

Shower and storm chances will increase Tuesday afternoon and
evening across the ArkLaTex and neighboring portions of SE OK and
WC AR in association with a subtropical wave. As previous shift
mentioned, some subsidence in the wake of this wave makes dryline
development farther to the west more uncertain. If a storm goes,
storms would have higher-end severe weather potential. Warm
advection showers and storms may increase in coverage late Tuesday
night in advance of the ejection of a strong upper level storm
system into the Plains with some severe potential.

A cold front will march east across the region Wednesday, earlier
rather than later. Severe storm potential will be greatest over
far eastern OK into western AR ahead of the front during the
midday and early afternoon hours before the threat moves quickly
east of the region.

Shower and storm chances will increase by the Easter weekend,
first in on Friday with a weak wave, and then by Sunday in
association with a stronger cold front. Cooler weather is expected
as we head into the following week with the possibility of more
frost/freeze headlines at some point.

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Sun Apr 10 2022

Cold front, currently located near a KOKC/KBVO line will continue
to push slowly southeast overnight. As mid level speed max
approaches from the west, strong storms will likely develop in the
KBVO area, near frontal boundary, by late evening. Lingering
areas of rain with embedded thunderstorms will likely persist,
north of the front, across NE OK, through the overnight hours.
Otherwise, lower IFR/MVFR ceilings will likely develop along/south
of the front, continuing for much of the day with scattered
showers and maybe an isolated thunderstorm or two across NW AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  70  57  84 /  70  20  10  10
FSM   61  76  62  81 /  40  60  30  20
MLC   62  78  62  81 /  20  30  10  20
BVO   51  69  51  84 /  90  20  10  10
FYV   56  70  57  79 /  80  80  30  20
BYV   57  67  56  78 /  80  80  30  10
MKO   59  72  58  81 /  60  60  10  10
MIO   52  66  52  81 /  90  60  10  10
F10   59  73  58  83 /  60  30  10  10
HHW   64  83  66  81 /  10  20  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....30
AVIATION...12
Hazardous weather outlook, Apr 10, 4:25 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
525 PM CDT Sun Apr 10 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
525 PM CDT Sun Apr 10 2022

...Severe Storm Potential Mid Evening Through Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 10 PM Northeast Oklahoma...After Midnight Northwest
			Arkansas.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 10 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms continue to be forecast to develop across parts of
northeast Oklahoma during the mid to late evening hours this
evening in response to a cold front positioned northwest of
Interstate 44. The thunderstorm threat will shift to the south and
east overnight into east central Oklahoma and northwest Arkansas.
A few strong to severe thunderstorms will be possible, primarily
across northeast Oklahoma and far northwest Arkansas. Large hail
and damaging winds will be the main severe weather threats, as
questionable moisture should limit the overall tornado threat.
Locally heavy rainfall will be possible in parts of northeast
Oklahoma seeing multiple thunderstorms tonight.

Along and south of the frontal boundary late this afternoon, gusty
southerly winds of 20 to 35 mph remained common across the region.
These winds combined with warm temperatures and relative humidity
values below 30 percent northwest of the front were aiding in elevated
fire weather concerns, especially in Osage and Pawnee counties.
Surface winds should continue to weaken overnight along with
decreasing fire weather dangers as humidity values and
precipitation chances increase.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY AND WEDNESDAY...Severe Thunderstorm Potential...Very High
						Fire Weather Potential...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...Very High Fire Weather Potential...High
		 Wind Potential.
SATURDAY...Thunderstorm Potential...Very High Fire Weather Potential.

EXTENDED DISCUSSION...
Thunderstorm chances continue Monday across southeast Oklahoma and
northwest Arkansas in proximity to the slow moving cold front.
Severe storms may redevelop Monday afternoon along and east of the
cold front. The unstable airmass will spread northward on Tuesday
and additional storms are likely to develop either in proximity
to a dryline near northeast Oklahoma or in a corridor from
southeast Oklahoma through northwest Arkansas. Conditions will
support severe weather with any storms that do develop Tuesday
afternoon and continue through Tuesday evening. A cold front will
sweep across the region during the day Wednesday and mark another
day of storm chances and severe weather potential. Strong winds
and drier conditions west of the cold front will increase fire
weather concerns.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 10, 9:28 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1028 PM CDT Sun Apr 10 2022

OKZ054-059-110400-
Osage OK-Pawnee OK-
1028 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 1100 PM CDT...

At 1027 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
east of Marland, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fairfax...                        Shidler...
Ralston...                        Burbank...
Blackburn...                      Skedee...
Sooner Lake...                    Southwestern Kaw Lake...
Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3669 9701 3668 9694 3672 9691 3684 9653
      3637 9644 3635 9703 3651 9703 3651 9701
      3653 9698 3653 9696 3655 9692 3655 9690
      3658 9689 3660 9692 3658 9698 3659 9705
      3660 9704 3668 9706
TIME...MOT...LOC 0327Z 245DEG 35KT 3655 9701

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAB
Special weather statement, Apr 10, 9:53 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1053 PM CDT Sun Apr 10 2022

OKZ054-059-110430-
Osage OK-Pawnee OK-
1053 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of southwestern Osage
and northwestern Pawnee Counties through 1130 PM CDT...

At 1053 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Sooner Lake, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pawnee...                         Ralston...
Blackburn...                      Skedee...
Sooner Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3649 9703 3658 9644 3632 9639 3631 9693
      3633 9693 3633 9703
TIME...MOT...LOC 0353Z 257DEG 33KT 3642 9695

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAB

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pawnee

When
April 10, 9:59 PM CST
Where
Pawnee County, 5 mi NW of Pawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
36.381, -96.864

Thunderstorm Wind, Nowata

When
April 10, 11:20 PM CST to 11:25 PM CST
Where
Nowata County, 1.77 mi NNE of Nowata Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.744, -95.608

The Oklahoma Mesonet station near Nowata measured thunderstorm wind gusts to 63 mph.

Thunderstorm Wind, Ottawa

When
April 11, 12:10 AM CST
Where
Ottawa County, Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Ottawa

When
April 11, 12:20 AM CST
Where
Ottawa County, 3.34 mi ESE of Wyandotte
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.773, -94.680

Strong thunderstorm wind damaged two barns.

Hail, Rogers

When
April 11, 2:58 AM CST
Where
Rogers County, 2.7 mi SSE of Tiawah
Measured
0.75 in hail
Reported by
Public
Coordinates
36.233, -95.555

Hail, Le Flore

When
April 11, 3:28 PM CST
Where
Le Flore County, 2 mi E of Braden
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
35.280, -94.465

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Le Flore

When
April 11, 3:32 PM CST
Where
Le Flore County, 0.79 mi ENE of Arkoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.353, -94.437

Hail, Le Flore

When
April 11, 3:42 PM CST
Where
Le Flore County, 1.16 mi SSE of Arkoma
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.335, -94.440

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Latimer

When
April 11, 5:43 PM CST
Where
Latimer County, 5 mi S of Red Oak
Measured
1 in hail
Reported by
Public
Coordinates
34.878, -95.080

Hail, Latimer

When
April 11, 5:45 PM CST
Where
Latimer County, 1.2 mi NNE of Bengal
Measured
1.25 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.846, -95.062

Ping pong ball size hail damaged homes and vehicles.

Tornado, Le Flore

When
April 11, 6:11 PM CST to 6:13 PM CST
Where
Le Flore County, 0.58 mi ESE of Compton to 1.27 mi E of Compton
Rating
EFU
Path length
0.75 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.816, -95.011

Storm chasers observed a tornado north-northeast of Talihina. Damage from this tornado occurred in heavily wooden terrain that was inaccessible by road, thus it was not able to be evaluated.

Hail, Le Flore

When
April 11, 6:30 PM CST
Where
Le Flore County, 3.01 mi NW of Holston
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.849, -94.909

Hail, Pushmataha

When
April 11, 7:15 PM CST
Where
Pushmataha County, Antlers
Measured
1.75 in hail
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.230, -95.620

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Le Flore

When
April 11, 7:39 PM CST
Where
Le Flore County, 0.26 mi NNW of Poteau
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.053, -94.622

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016834, 1016837, 1016840, 1016842, 1016839, 1019387, 1019388, 1019389, 1016871, 1016872, 1017828, 1019391, 1019424, 1019392.